Alert archive / Illinois / Tornado Warnings in 2025

Tornado Warning 72, NWS St. Louis, MO

May 19, 2025Adams County, Pike County, Illinois; Marion County, Missouri

NWS St. Louis, MO issued this tornado warning at May 19, 2025, 9:34 PM CDT for Adams County, Pike County, Illinois; Marion County, Missouri. It was in force for 38 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 19, 2025, 9:34 PM CDT (02:34 UTC)
Expired
May 19, 2025, 10:12 PM CDT
In force
38 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.0 in

Counties Adams County, IL, Pike County, IL, Marion County, MO

The radar

The St Louis radar (KLSX), 133 km from the middle of the area, began a volume at 02:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 19, 9:38 PM CDTTSTM WND DMG3 Ene Palmyra, MOTrees reported down along Missouri 168 northeast of Palmyra near Route JJ.
May 19, 9:40 PM CDTHAIL 1.21 E Hannibal, MOCorrects previous hail report from 1 E Hannibal. Hail in Hannibal between 1-3 cm (.4 - 1.2 inches) in diameter. Time estimated from radar.
May 19, 9:40 PM CDTHAIL 1.21 E Hannibal, MOHail in Hannibal between 1-3 cm (.4 - 1.2 inches) in diameter. Time estimated from radar.
May 19, 9:57 PM CDTHAIL 12 Se Quincy, ILReport from mPING: Quarter (1.00 in.).

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 2.6 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2025-05-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2025-05-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 287 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1110 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
287 m²/s²
0-3 km storm-relative helicity
453 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

546 
WFUS53 KLSX 200234
TORLSX
ILC001-149-MOC127-200315-
/O.NEW.KLSX.TO.W.0072.250520T0234Z-250520T0315Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service St Louis MO
934 PM CDT Mon May 19 2025

The National Weather Service in St Louis has issued a

* Tornado Warning for...
  Southwestern Adams County in west central Illinois...
  Northwestern Pike County in west central Illinois...
  Southeastern Marion County in northeastern Missouri...

* Until 1015 PM CDT.

* At 934 PM CDT, a severe thunderstorm capable of producing a 
  tornado was located over Hannibal, moving northeast at 25 mph.

  HAZARD...Tornado and quarter size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught
           without shelter. Mobile homes will be damaged or
           destroyed. Damage to roofs, windows and vehicles will
           occur. Tree damage is likely.

* Locations impacted include...
  Quincy, Hannibal, Palmyra, Quincy Regional Airport, Payson, Fall 
  Creek, Adams, Burton, Liberty, Richfield, Plainville, Marblehead 
  and Seehorn.

This includes the following highways...
	Interstate 72 near exit 4.
	Interstate 172 between exits 2 and 15.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Tornadoes are difficult to observe at night. Take cover now!

&&

LAT...LON 3969 9144 3976 9155 4000 9128 3983 9104
      3968 9132
TIME...MOT...LOC 0234Z 225DEG 22KT 3973 9142

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN

$$

Kimble
2 follow-up statements
404 
WWUS53 KLSX 200248
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
948 PM CDT Mon May 19 2025

ILC149-MOC127-200258-
/O.CAN.KLSX.TO.W.0072.000000T0000Z-250520T0315Z/
Pike IL-Marion MO-
948 PM CDT Mon May 19 2025

...TORNADO WARNING IS CANCELLED FOR NORTHWESTERN PIKE COUNTY IN WEST 
CENTRAL ILLINOIS AND SOUTHEASTERN MARION COUNTY IN NORTHEASTERN 
MISSOURI...

The storm which prompted the warning has moved out of the area. 
Therefore, the warning has been cancelled.

&&

LAT...LON 3976 9135 3978 9136 3979 9136 3982 9139
      3986 9142 4000 9128 3983 9104 3976 9120
TIME...MOT...LOC 0234Z 225DEG 22KT 3973 9142

$$


ILC001-200315-
/O.CON.KLSX.TO.W.0072.000000T0000Z-250520T0315Z/
Adams IL-
948 PM CDT Mon May 19 2025

...TORNADO WARNING REMAINS IN EFFECT UNTIL 1015 PM CDT FOR 
SOUTHWESTERN ADAMS COUNTY...

At 948 PM CDT, a severe thunderstorm capable of producing a tornado 
was located over Fall Creek, or 8 miles northeast of Hannibal, 
moving northeast at 30 mph.

HAZARD...Tornado and ping pong ball size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without
         shelter. Mobile homes will be damaged or destroyed.
         Damage to roofs, windows and vehicles will occur. Tree
         damage is likely.

Locations impacted include...
  Quincy, Quincy Regional Airport, Payson, Fall Creek, Adams, 
  Burton, Liberty, Richfield, Plainville and Marblehead.

This includes Interstate 172 between exits 2 and 15.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Tornadoes are difficult to observe at night. Take cover now!

&&

LAT...LON 3976 9135 3978 9136 3979 9136 3982 9139
      3986 9142 4000 9128 3983 9104 3976 9120
TIME...MOT...LOC 0234Z 225DEG 24KT 3974 9141

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.50 IN

$$

Kimble
656 
WWUS53 KLSX 200312
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
1012 PM CDT Mon May 19 2025

ILC001-200322-
/O.CAN.KLSX.TO.W.0072.000000T0000Z-250520T0315Z/
Adams IL-
1012 PM CDT Mon May 19 2025

...TORNADO WARNING IS CANCELLED FOR SOUTHWESTERN ADAMS COUNTY...

The storm which prompted the warning has weakened below severe 
limits, and no longer appears capable of producing a tornado. 
Therefore, the warning has been cancelled. However, gusty winds are 
still possible with this thunderstorm.

&&

LAT...LON 3976 9135 3978 9136 3979 9136 3982 9139
      3986 9142 4000 9128 3983 9104 3976 9120
TIME...MOT...LOC 0248Z 225DEG 24KT 3981 9132

$$

Kimble

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this tornado warning went out at May 19, 6:19 PM CDT, 3 hours 15 minutes earlier. Its key messages:

  • Widespread thunderstorms are expected this evening, some of which could be strong to severe with damaging winds, large hail, and a few tornadoes. There is also a subsequent conditional risk of locally heavy rainfall and isolated flash flooding overnight.
  • A few strong to severe thunderstorms are possible again Tuesday afternoon/early evening, but the overall risk is lower than this evening.
Area forecast discussion, May 19, 6:19 PM CDT, 3 hours 15 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
619 PM CDT Mon May 19 2025

.KEY MESSAGES...

- Widespread thunderstorms are expected this evening, some of
  which could be strong to severe with damaging winds, large hail,
  and a few tornadoes. There is also a subsequent conditional
  risk of locally heavy rainfall and isolated flash flooding
  overnight.

- A few strong to severe thunderstorms are possible again Tuesday
  afternoon/early evening, but the overall risk is lower than
  this evening.

&&

.SHORT TERM...  (Through Late Tuesday Night)
Issued at 252 PM CDT Mon May 19 2025

A warm front currently stretches from just north of Kansas City
through central MO and into far southwestern IL. This front will
continue to lift slowly northward across more of the CWA, marking
the northern limit of richer low-level moisture and instability.
With bouts of surface heating, short-term model guidance advertise
MLCAPE of 2000+ J/kg extending to near the warm front by this
evening.

Thunderstorms, including supercells, are already ongoing
across northeastern OK/southeastern KS early this afternoon, with
thunderstorms only increasing in coverage across the western half of
MO in association with a passing shortwave trough and minimal
convective inhibition. As a result, thunderstorms will likely be
growing upscale into one or more MCSs that track northeastward
across the CWA, reaching central MO as early as 22z. Ahead of these
thunderstorms, more isolated thunderstorms are possible within broad
low-level isentropic ascent; however, the strength of these
thunderstorms may be limited early by a weakness in mid-level winds
and effective wind shear with an amplifying, immediately upstream
ridge. Through this evening, deep-layer and effective wind shear
will increase to 35 to 50 kt with some low-level hodograph
curvature, sufficient for a mixed mode of multicell/QLCS and a few
transient supercells. Considering convective mode, damaging winds,
large hail, and a few tornadoes all remain hazards with severe
thunderstorms. The greatest threat is across central MO, decreasing
gradually eastward across the Mississippi River with instability
generally decreasing with time and with north/east extent. The
longevity of the severe thunderstorm threat will also depend on how
quickly thunderstorms overturn instability and propagate across the
CWA but the general consensus is for the threat to wane around 04 to
05z. With favorable ingredients for high rainfall rates (i.e., deep-
warm cloud depths 10 to 12 kft and anomalous PWAT over 1.6") as
well, isolated flash flooding is possible where any thunderstorm
training or backbuilding can take place. The heavy rainfall/flash
flood threat is largely conditional on a favorable interaction
between a southerly LLJ and the southern flank of any MCS in the
absence of pre-existing boundary aligned with the southwesterly deep-
layer flow.

With a more potent upper-level trough pivoting across the Mid-
Mississippi River Vally Tuesday morning, at least scattered showers
and thunderstorms could be ongoing, depending on how much
instability is available. However, by midday/afternoon, the axis of
the trough will already be lifting to the northeast, limiting
confidence in coverage of redeveloping thunderstorms in the presence
of a weak capping inversion beneath a subtle dry conveyor belt and
veering surface winds ahead of a weak cold front. Therefore, the
highest HREF probabilities of measurable rainfall (40 to 60 percent)
are along/east of the Mississippi River within relatively stronger
ascent. Conversely, most short-term model guidance indicate that the
dry conveyor belt combined with residual moisture and heating will
support around 1000 J/kg of MLCAPE during the afternoon with around
40 kt of effective wind shear. Therefore, thunderstorms may organize
into a few transient supercells and/or small thunderstorm clusters,
some of which could be severe and capable damaging winds, large
hail, and perhaps a brief tornado during the afternoon/early evening.

Pfahler

&&

.LONG TERM...  (Wednesday through Next Monday)
Issued at 252 PM CDT Mon May 19 2025

Quieter, drier, and more tranquil conditions will prevail Wednesday
into Friday as upper-level cyclone flow becomes established across
the Mid-Mississippi River Valley in response to longwave troughing
over the Great Lakes and Northeast. This pattern will also usher a
cool airmass (850-hPa temperatures below 10th percentile) into the
region upon steady low-level CAA, resulting in below average
temperatures.

Global model guidance are in agreement that a relatively more active
pattern will return to the central CONUS over the weekend as upper-
level flow transitions to broadly anticyclonic/quasi-zonal with
multiple mid-level perturbations/shortwave troughs exciting rounds
of showers and thunderstorms, possibly organized into MCSs that
track near a wavering front. Although there is uncertainty on the
track and frontal location, the highest probabilities of MUCAPE of
750+ J/kg and 24-hour rainfall are to the southwest of the CWA,
decreasing confidence that our CWA will see the most significant
impacts from this pattern. Similarly, with the CWA on the cool side
of the front in the majority of solutions, temperatures will remain
below average through the weekend.

Pfahler

&&

.AVIATION...  (For the 00z TAFs through 00z Tuesday Evening)
Issued at 604 PM CDT Mon May 19 2025

Showers and thunderstorms have developed over western Missouri
this afternoon and are slowly approaching KCOU/KJEF at the start
of the TAF period. Some of the thunderstorms will be intense,
including hail, gusty winds, frequent lightning and the potential
for tornadoes. The most intense thunderstorms are covered by
3-hour tempo groups with +TSRA and bookended by SHRA to convey the
high chances (80-90%) for rainfall to continue after the initial
line passes.

Thunderstorms clusters will generally be oriented north to south
and track eastward with individual cells moving northeast. The
progression of the activity will bring it into KUIN around 01-02z
and the metro TAF around and after 02z. Thunderstorms are likely
to gradually weaken with the loss of diurnal instability
overnight. However, a few strong to severe thunderstorms will
remain embedded within the broader field of convection. Any of the
thunderstorms could result in MVFR/IFR conditions with isolated
pockets of LIFR in the strongest thunderstorms. Any LIFR should
remain brief as thunderstorms move over and away from airfields.

Ceilings may bounce between MVFR/VFR Tuesday in the early morning
period with a few showers wrapping in behind the system.
Additional thunderstorms are possible Tuesday afternoon, but it
remains isolated/widely scattered and largely along and east of
the Mississippi River. Metro terminals are on the western fringes
of anticipated development and monitored in the event prevailing
groups are to carry TSRA for a short duration late in the period.

Maples

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, May 19, 2:58 PM CDT, 6 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service St Louis MO
258 PM CDT Mon May 19 2025

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-202000-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
258 PM CDT Mon May 19 2025

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight.

Thunderstorms are expected tonight. Some thunderstorms could be
strong to severe with hazards including damaging winds, large hail,
and a few tornadoes. There is also a conditional risk of locally
heavy rainfall and isolated flash flooding.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

There is a chance of thunderstorms on Tuesday. A few thunderstorms
could be strong to severe during the afternoon and early evening.

There is a chance of thunderstorms late Friday through Sunday across
portions of the region.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Pfahler

In the hours before

Local storm report, May 19, 8:58 PM CDT, 36 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
858 PM CDT Mon May 19 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0850 PM     Hail             Saint Ann               38.73N 90.38W
05/19/2025  M1.75 Inch       St. Louis          MO   911 Call Center

&&

MF
Local storm report, May 19, 9:00 PM CDT, 34 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
900 PM CDT Mon May 19 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0858 PM     Hail             1 NNE Berkeley          38.75N 90.33W
05/19/2025  M1.50 Inch       St. Louis          MO   Trained Spotter

&&

Maples
Local storm report, May 19, 9:01 PM CDT, 33 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
901 PM CDT Mon May 19 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     Hail             Florissant              38.80N 90.32W
05/19/2025  M1.00 Inch       St. Louis          MO   Trained Spotter

&&

Maples
Local storm report, May 19, 9:04 PM CDT, 30 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
904 PM CDT Mon May 19 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0901 PM     Hail             1 N Florissant          38.81N 90.33W
05/19/2025  M2.00 Inch       St. Louis          MO   Trained Spotter

            Observer estimated wind gusts around 40 mph.

&&

Maples
Local storm report, May 19, 9:06 PM CDT, 28 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
906 PM CDT Mon May 19 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0845 PM     Hail             Hazelwood               38.78N 90.36W
05/19/2025  M1.00 Inch       St. Louis          MO   Trained Spotter

&&

Maples
Local storm report, May 19, 9:09 PM CDT, 25 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
909 PM CDT Mon May 19 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0857 PM     Hail             1 NW Hazelwood          38.79N 90.37W
05/19/2025  E1.25 Inch       St. Louis          MO   Public

&&

MF

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 19, 7:53 PM CDTSevere Thunderstorm WarningLSXMonroe32 min
May 19, 8:00 PM CDTTornado WarningLSXMonroe24 min
May 19, 8:55 PM CDTAreal Flood AdvisoryLSXAdams6 hr
May 19, 9:28 PM CDTSevere Thunderstorm WarningLSXAdams, Pike47 min
May 19, 10:01 PM CDTSevere Thunderstorm WarningLSXJersey, Madison44 min
May 19, 10:43 PM CDTSevere Thunderstorm WarningLSXGreene, Jersey, Macoupin, Madison29 min
May 19, 10:53 PM CDTSevere Thunderstorm WarningLSXCalhoun, Pike68 min
May 19, 10:56 PM CDTSevere Thunderstorm WarningLSXAdams, Brown, Pike57 min
May 19, 11:03 PM CDTTornado WarningLSXCalhoun, Pike25 min
May 19, 11:07 PM CDTAreal Flood AdvisoryLSXAdams, Pike4 hr
May 19, 11:10 PM CDTTornado WarningLSXMonroe30 min
May 20, 12:03 AM CDTAreal Flood AdvisoryLSXBond, Calhoun, Greene, Jersey, Macoupin, Madison and 3 more6 hr
May 20, 12:12 AM CDTTornado WarningLSXMonroe, Randolph, Saint Clair33 min
May 20, 12:31 AM CDTSevere Thunderstorm WarningLSXBond, Clinton, Madison44 min
May 19, 8:02 PM CDTSevere Thunderstorm WarningLSXCole, Moniteau58 min
May 19, 8:33 PM CDTSevere Thunderstorm WarningLSXSaint Charles, Saint Louis, City of Saint Louis42 min
May 19, 8:35 PM CDTSevere Thunderstorm WarningLSXWashington40 min
May 19, 8:42 PM CDTSevere Thunderstorm WarningLSXBoone, Callaway, Osage63 min
May 19, 8:43 PM CDTTornado WarningLSXIron, Washington47 min
May 19, 9:33 PM CDTTornado WarningLSXWashington42 min
May 19, 9:35 PM CDTTornado WarningLSXCrawford14 min
May 19, 10:13 PM CDTTornado WarningLSXFranklin, Jefferson, Washington32 min
May 19, 10:17 PM CDTTornado WarningLSXWashington31 min
May 19, 10:26 PM CDTSevere Thunderstorm WarningLSXCrawford, Iron, Reynolds, Washington49 min
May 19, 10:30 PM CDTTornado WarningLSXCrawford, Iron, Reynolds, Washington45 min
May 19, 10:43 PM CDTTornado WarningLSXJefferson, Washington32 min
May 19, 10:47 PM CDTTornado WarningLSXCrawford, Franklin, Gasconade, Washington43 min
May 19, 11:07 PM CDTTornado WarningLSXFranklin, Iron, Saint Francois, Washington38 min
May 19, 11:33 PM CDTTornado WarningLSXJefferson, Sainte Genevieve, Saint Francois42 min
May 19, 11:39 PM CDTSevere Thunderstorm WarningLSXMadison47 min
May 19, 11:44 PM CDTTornado WarningLSXMadison36 min
May 20, 1:53 AM CDTAreal Flood WarningLSXSaint Louis3 hr
May 20, 9:44 AM CDTRiver Flood WarningLSXCrawford, Washington35 hr
May 20, 9:44 AM CDTRiver Flood WarningLSXCrawford24 hr

Nearby

Tornado Warnings in Illinois, 2025Tornado Warnings in Missouri, 2025Every tornado warning in 2025Tornadoes in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.